Statins can Damage Muscles
Reported July 10, 2009
(Ivanhoe Newswire) — Because of their importance in reducing the risk of cardiovascular disease, statins are one of the most widely prescribed medications in the world. One well-known side effect of taking statins is muscle weakness and pain. Researchers are now finding that structural muscle damage may be present in patients who have statin-associated muscle complaints. In some cases, muscle biopsies have shown underlying structural injury to the muscles even in patients who had discontinued medication before the biopsies were taken.
A new study by researchers from the University of Bern, Switzerland, and the Tufts-New England Medical Center in Boston, Massachusetts, looked at muscle biopsies from 83 patients, 20 of whom had never taken statins. They found significant muscle injury in patients who had taken statins, including several who had discontinued medication before the biopsy.
“Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury,” Dr. Annette Draeger from the University of Bern and coauthors are quoted as saying.
The researchers note there is a need to evaluate alternative treatment strategies for patients with significant muscle symptoms.
SOURCE: Canadian Medical Association Journal, July 2009.